Alert archive / Georgia / Tornado Warnings in 1999

Tornado Warning 24, NWS Tallahassee, FL

June 4, 1999Dougherty County, Worth County, Georgia

NWS Tallahassee, FL issued this tornado warning at Jun 4, 1999, 8:49 PM EDT for Dougherty County, Worth County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1999, 8:49 PM EDT (00:49 UTC)
Expired
Jun 4, 1999, 9:20 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Dougherty County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 122 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 9:15 PM EDTThunderstorm WindSumner, GASeveral trees and power lines down reported by the Colquitt County 911 dispatch.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 050054 COR
TORTLH
GAC095-321-050120-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED STORM MOTION
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
849 PM EDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  DOUGHERTY COUNTY IN SOUTHWESTERN GEORGIA
  WORTH COUNTY IN SOUTHWESTERN GEORGIA

* UNTIL 920 PM EDT

* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A TORNADO 4 MILES NORTHEAST OF SYLVESTER OR 3 MILES NORTHWEST OF   
SUMNER...MOVING SOUTHWEST AT 25 MPH.


IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING.  ABANDON VEHICLES.  AS A LAST RESORT...SEEK REFUGE IN
A CULVERT...DITCH...OR LOW SPOT AND COVNER YOUR HEAD WITH YOUR
HANDS.  BEWARE THE THREAT OF RISING WATER.

MCT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jun 4, 8:15 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 4, 8:15 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
815 PM EDT FRI JUN 4 1999

VAPOR IMAGES SHOW NEARLY SOLID LINE OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH UPPER VORT LOBE MOVING S INTO NRN CWA AT THIS TIME.
EXPECT THIS ACTIVITY TO SLOWLY WEAKEN TONIGHT...WITH REMNANTS
REACHING GULF AROUND OR SHORTLY AFTER MIDNIGHT. SEVERE CONVECTION
CURRENTLY NOTED ALONG SEA BREEZE BOUNDARY OVER FRANKLIN COUNTY AND
IN ISOLATED PARTS OF SW GA IS SLOWLY WEAKENING AT THIS TIME. EXPECT
OVERALL SEVERE THREAT TO DECREASE WITH LOSS OF INSOLATION...AND
RADAR ALREADY CONFIRMS THIS THINKING WITH GRADUALLY DECREASING
REFLECTIVITIES AND AREAL COVERAGE. WILL RAISE POPS FOR FL BIG BEND
BUT LEAVE OUT MENTIOLN OF SEVERE. HIGHER POPS JUSTIFIED OVER SE AL
AND SW GA GIVEN CURRENT RADAR SCENARIO.

TJT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:23 PM EDTSevere Thunderstorm WarningTAEColquitt, Cook, Mitchell32 min
Jun 4, 9:36 PM EDTSevere Thunderstorm WarningTAEGrady, Thomas44 min
Jun 4, 9:36 PM EDTSevere Thunderstorm WarningTAEBrooks44 min
Jun 4, 9:42 PM EDTSevere Thunderstorm WarningTAEDecatur, Seminole48 min
Jun 4, 9:56 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas29 min
Jun 4, 9:56 PM EDTSevere Thunderstorm WarningTAEGrady29 min
Jun 5, 4:42 PM EDTSevere Thunderstorm WarningTAEWorth48 min

Nearby

Tornado Warnings in Georgia, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.